in ,

Healthcare Providers: Be Aware of Signs of Nerve Agent Exposure

Healthcare workers and first responders must be aware of the signs of nerve agent exposure. Credit: Shutterstock

Emergency responders should know how to recognize nerve agents, how to treat the victims and how to alert officials as well as being familiar with the dedicated medical supplies and laboratory resources set up across the country for such an event,  researchers write in a recent article in the Annals of Internal Medicine.

“Nerve agents are among the most lethal agents of chemical warfare, and exposure requires rapid recognition and treatment,” said lead commentary author Dr. Arthur Chang of the Center for Environmental Health at the Centers for Disease Control and Prevention (CDC) in Atlanta, Georgia.

Nerve agents, which are in a similar chemical class to some insecticides, affect neurotransmitters and can severely harm the functioning of the central nervous system. This means nerve agent exposures can look similar to opioid or cyanide poisoning. Health care providers can recognize the signature symptoms of nerve agent exposure by remembering the “SLUDGE” mnemonic: salivation, lacrimation (teary eyes), urination, diarrhea, gastrointestinal cramps and emesis (vomiting).

The Chemical Hazards Emergency Medical Management plan gives detailed information about recognizing nerve agent exposures, how to alert authorities and what to do safely at the scene.

Read more
Dosimetry Method for Radiation Mass Casualty Events

New Dosimetry Technique Using Common Surface Mount Resistors

Rudy the Cadaver Dog Sniffing Exercise

Robot K-9 Nose to Sniff Out Drugs, Explosives